Adderall is a prescription medication used to treat attention-deficit/hyperactivity disorder (ADHD). According to the Food and Drug Administration (FDA), Adderall can help increase attention and decrease impulsiveness and hyperactivity in patients with ADHD by stimulating the central nervous system. Like other prescription drugs, Adderall can become very addictive, and Adderall abuse can cause several undesirable side effects, including skin problems.
Adderall and Skin Problems
Abusing prescription drugs like Adderall can result in physical changes that affect multiple parts of your body, including your skin. According to the FDA, side effects of taking Adderall that affect your skin may include the following symptoms.
Rash: A net-like rash on your arms and legs can develop from taking Adderall as a result of its effects on peripheral vasoconstriction, or narrowing of the blood vessels of the upper and lower limbs, Suzanne Friedler, MD, FAAD, board-certified dermatologist tells WebMD Connect to Care. Decreased blood flow in your arms and legs causes areas of your skin to turn pale while deoxygenated blood pools in your blood vessels, resulting in a reddish-purple discoloration.
Raynaud’s Phenomenon: Adderall use is associated with worsening of symptoms or new onset of Raynaud’s phenomenon. With Raynaud’s, vasospasm—or spasm of your arteries—leads to constriction of blood vessels that reduces blood flow to your fingers and toes. According to the National Heart, Lung, and Blood Institute, your fingers and toes can turn white or blue and feel painful, numb or cold, followed by increased redness, throbbing, tingling and burning as blood flow returns.
“Symptoms of these blood vessel effects are usually mild and intermittent, though very rare toe or finger ulcers have occurred,” Nicholas J. Ratto, PharmD, tells WebMD Connect to Care.
Hypersensitivity and Allergic Reactions: The stimulant properties of Adderall can cause swelling under your skin called angioedema, which can result in a red rash or hives on your skin. In rare cases, allergic reactions to Adderall can occur, causing hives, and in severe cases, anaphylaxis with associated itching and redness.
Don’t Wait. Get Help Now.
Side effects of Adderall use that affect the skin generally improve after decreasing or discontinuing use of the drug. If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.